Currently Viewing:
American Society of Hematology
Julie Wolfson: Supporting AYAs Before and After Treatment
January 14, 2018
Dr Julie Wolfson on What Clinicians Need to Understand About Adolescents/Young Adults With ALL
December 30, 2017
Dr Nina Shah on the Impact of New Treatments for Multiple Myeloma
December 29, 2017
Dr Stephen Schuster on Institution Commitments to Deliver CAR T Therapies
December 28, 2017
Dr Shannon Maude Discusses Side Effects of CAR T Therapies
December 25, 2017
Diagnosing Congenital Neutropenia
December 23, 2017
Dr Derek Raghavan: Ensuring Guidelines Are Implemented and Followed
December 22, 2017
New Drug Approvals in Leukemia and Lymphoma Presented at ASH 2017
December 18, 2017
Care Utilization Patterns in Sickle Cell Disease: Managing Pain and Care Transitions in AYAs
December 18, 2017
Currently Reading
Diagnosing Non-Chemotherapy Drug-Induced Neutropenia
December 16, 2017
New Treatment Paradigm Supersedes ABVD in Advanced Hodgkin Lymphoma: The ECHELON-1 Study
December 12, 2017
Dr Julie Wolfson Highlights Different Outcomes in AYAs With ALL Compared With Children
December 12, 2017
Dr Joshua Richter Discusses Patient Financial Burden of New Treatments and Cures
December 12, 2017
CAR T Progress: Global Submissions for Kymriah, 42% Ongoing Response With Yescarta in ZUMA-1 Patients
December 11, 2017
Dr Thomas LeBlanc: Patients With Blood Cancers Less Likely to Use Hospice Care
December 11, 2017
Dr Nina Shah on the Benefits of Outpatient HSCT When Possible
December 11, 2017
Clonal Expansion and Aging Fuel the Development of Neoplasms, Say Experts at ASH
December 11, 2017
CTL019 More Cost Effective in Pediatric Patients With Acute Lymphoblastic Lymphoma
December 11, 2017
Balancing Hospice Utilization With the Need for Transfusion in Leukemia
December 11, 2017

Diagnosing Non-Chemotherapy Drug-Induced Neutropenia

Laura Joszt
In a session at the 59th American Society of Hematology Annual Meeting and Exposition in Atlanta, Georgia, Brian Curtis, PhD, of the BloodCenter of Wisconsin Blood Research Institute, highlighted drugs other than chemotherapy that may cause neutropenia in patients.
Although chemotherapy is the most common cause of neutropenia in patients, there are other drugs that might cause a patient might develop an abnormally low count of neutrophils.

In a session at the 59th American Society of Hematology Annual Meeting and Exposition in Atlanta, Georgia, Brian Curtis, PhD, of the BloodCenter of Wisconsin Blood Research Institute, highlighted other drugs that induce neutropenia in patients.

“In making a diagnosis of neutropenia, it’s difficult because a lot of things can contribute to it,” he explained.

During the presentation, he focused on idiosyncratic drug-induced neutropenia (DIN), which is primarily not related to chemotherapy drugs. Although it is rare, idiosyncratic DIN is a major source of morbidity and mortality and can add significantly to healthcare costs.

It is estimated that two-thirds to three-fourths of all cases of severe neutropenia are drug induced. Mortality for severe neutropenia is around 5%, but 20 years ago it was around 20%. Curtis explained that the belief is that mortality has been reduced so drastically “because we have done a much better job of educating not only physicians, but patients themselves, about what to look for when they’re on certain drugs that are particularly prone to causing neutropenia.”

Curtis also identified some of the drugs that most commonly cause neutropenia. He looked at some recent studies and created a table to see which drugs frequently occurred on each list. The 5 that appeared the most were ceftriaxone, ciprofloxacin, piperacillin-tazo, sulfamethoxazole-TMP, and vancomycin.

Other commonly implicated drugs in DIN that didn’t show up in his review of past studies include:
  • Thionamides. These are used to treat hyperthyroidism and Graves’ disease. A small percentage of patients will develop DIN within 3 months of starting medication.  However, there have been cases of people developing neutropenia as soon as 3 days after starting medication and as late as 10 years after.
  • Levamisole. This agent treats inflammatory conditions, such as rheumatoid arthritis. Even as far back as 40 years ago, it was recognized that patients can develop severe agranulocytosis, a severe form of neutropenia.
  • Clozapine. Usually mentioned the most often with DIN. It has 5 black box warnings, including that agranulocytosis is a problem. As many as 1% of people on clozapine develop agranulocytosis; as a result, there is required monitoring up to 18 weeks to ensure patients’ white blood cell counts haven’t dipped too low. This monitoring has reduced incidence of patients developing neutropenia to 0.3%.
Unfortunately, diagnosis of idiosyncratic DIN is difficult as patients are often asymptomatic. This makes early detection important so treatment can be started. If treatment isn’t started early enough, patients can quickly develop severe infections.

Once a patient has been diagnosed, the most important thing is to stop the implicated drugs, given antibiotics, and promote good hygiene to prevent infection, Curtis said.

 
Copyright AJMC 2006-2018 Clinical Care Targeted Communications Group, LLC. All Rights Reserved.
x
Welcome the the new and improved AJMC.com, the premier managed market network. Tell us about yourself so that we can serve you better.
Sign Up
×

Sign In

Not a member? Sign up now!